|L-R: Professor Anton Peleg and Dr Jason Trubiano. |
Photo: Anne Crawford
A study showing that antibiotics were the cause of nearly half the severe cutaneous drug reactions requiring hospital admission may lead to safeguards for the way antibiotics are prescribed.
Dr Jason Trubiano investigated the area after observing patients who had experienced severe Cutaneous Adverse Drug Reactions (cADR), supported by Professor Anton Peleg and Dr Alex Padiglione from the Alfred Hospital’s Department of Infectious Diseases, Dr Ar Kar Aung (General Medical department), Ms Heather Cleland (Burns unit) and others. Symptoms of these reactions range from intense fevers to organ failure to the loss of 50 per cent of skin; some reactions can be fatal.
The researchers reviewed data from Alfred patients from 2004 to 2014 comparing for the first time the incidence of antibiotic-associated reactions with those caused by other drugs.
They found that a surprising 48 per cent of reactions were associated with antibiotics and that the antibiotics involved – mostly glycopeptide antibiotics and sulfonamides – were commonly used in hospitals. Moreover, 20 per cent of the antibiotic group died, compared with 5 per cent of the non-antibiotic group.
“The study identified that antibiotics are a problem, and a big problem,” said Dr Trubiano. “One of the things we found with the people associated with the antibiotics was that multiple drugs were often implicated.”
The researchers cautioned about the increased mortality observed in the antibiotic-associated group as the results weren’t adjusted for other factors that may have contributed to death: the antibiotic group was a complex mix of patients with more medical problems and were older than the other group.
The data also showed the effect of antibiotic use on the patients after their severe reaction.
A flow-on publication by Graudins et al. looking at how Alfred patients fared once they were discharged suggested these patients weren’t given sufficient information about which drugs caused their reaction, and that better ways of providing this were needed.
The papers’ findings, published in June, could be used by clinicians as supportive information in the diagnosis and treatment of cADR, but more work was needed, Dr Trubiano said. He will now lead research to try to develop tools to predict exactly which antibiotics are causing the reactions.
Dr Trubiano has formed a collaboration with Alfred Health, Austin Health and Peter MacCallum Cancer Centre to recruit patients to assist in other laboratory-based research into the immunology behind the reactions.
Said Professor Peleg, “Nationally, this is a new arm of infectious disease research. Jason’s taking his interest into new territory and creating new ground.”
Dr Trubiano, a clinician/researcher, is conducting PhD research funded by an NHMRC postgraduate scholarship.
J Allergy Clin Immunol Pract DOI: 10.1016/j.jaip.2016.04.026
Br J Clin Pharmacol. DOI: 10.1111/bcp.13030